FENTANYL:  One Dose Can Kill

By on July 22, 2022

The title of this column was chosen in an attempt to get the attention of anyone considering using fentanyl OR a drug that might contain fentanyl. Recent experiences in the Outer Banks AND throughout the country indicate that this drug may be found in heroin, cocaine, counterfeit pain pills as well as marijuana.

Fentanyl was approved for pain relief and as an anesthetic. It is about 50 times more potent than heroin and 100 times more potent than morphine. 

Unfortunately, this legally developed product has been diverted by way of theft, fraudulent prescriptions and illegal distribution by many who have it legally.

16,695 North Carolinians died from an opioid-related overdose between 1999 and 2019. 108 Dare County residents died from an opioid-related overdose from 1999 to 2019. We had the 5th highest unintentional opioid overdose rate in North Carolina in 2019.

From informal reports it appears that some more recent deaths have involved “recreational users” rather than those who regularly abuse drugs illegally.  The victims may have been less aware of the potential dangers of using a drug that might contain fentanyl.

The CDC reports that “Powdered fentanyl looks just like many other drugs. It is commonly mixed with drugs like heroin, cocaine, and methamphetamine and made into pills that are made to resemble other prescription opioids. Fentanyl-laced drugs are extremely dangerous, and many people may be unaware that their drugs are laced with fentanyl.”

If potential users of any other drugs that may contain fentanyl are willing to take the risk of death, here is some information that may hopefully change the outcome.

What to do if you think someone is overdosing.

It may be hard to tell whether a person is high or experiencing an overdose. If you aren’t sure, treat it like an overdose—you could save a life.

  • Call 911 Immediately.(See Good Samaritan Law below)
  • Administer naloxone (See Narcan below) if available.
  • Try to keep the person awake and breathing.
  • Lay the person on their side to prevent choking.
  • Stay with the person until emergency assistance arrives.

GOOD SAMARITAN LAW           

This law encourages anyone who is with a person who overdoses on any drug to call 911 or law enforcement immediately. Neither the caller nor the victim can face criminal charges related to the overdose.

NARCAN (Naloxone)

Narcan is a nasal spray for known or suspected opioid overdoes in adults and children. Directions for administration are included on the box. This is also available at all Dare County Health Dept. locations and the Dare County Heath Department’s Recovery and Overdose Support services at no cost. (Their confidential email is recoveryservices@darenc.com) or from a local pharmacy (for cost).

FENTANYL TEST STRIPS

“Drugs may contain deadly levels of fentanyl and you wouldn’t be able to see it, taste it, or smell it.  It is nearly impossible to tell if rugs have been laced with fentanyl unless you test your drugs with fentanyl test strips.”

Test strips are available to check if a drug contains fentanyl; results should be available within 5 minutes. They can be ordered online OR are available locally from the Recovery and Overdose support services.

Sources: 1) https://www.cdc.gov/stopoverdose/fentanyl/

2) Chart on Prescription Opioid Use in Dare County by the Saving Lives Task Force and Dare County Health and Human Services. https://e89ecdf7-f88f-4ecc-9f89-b47418e8f416.usrfiles.com/ugd/e89ecd_2b56b291521940498efdcc2af279af66.pdf


Jo Ann Hummers, EdD, is a Licensed Clinical Addictions Specialist. She has a private practice at the Nags Head Professional Center. Her work includes DWI assessments and treatment, smoking cessation sessions, and treatment for gambling and other addictions.

 

 

 




Comments are closed.